Alert archive / Massachusetts / Gale Warnings in 2024

Gale Warning 23, NWS Boston/Norton, MA

August 9, 2024

NWS Boston/Norton, MA issued this gale warning at Aug 9, 2024, 2:08 AM EDT. It took effect at Aug 9, 2024, 5:00 PM EDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2024, 2:08 AM EDT (06:08 UTC)
In effect from
Aug 9, 2024, 5:00 PM EDT
Expired
Aug 10, 2024, 3:53 AM EDT
In force
11 hr
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

847 
WHUS71 KBOX 090608
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
208 AM EDT Fri Aug 9 2024

ANZ233>235-237-092200-
/O.UPG.KBOX.GL.A.0016.240809T2100Z-240810T1200Z/
/O.NEW.KBOX.GL.W.0023.240809T2100Z-240810T1800Z/
Vineyard Sound-Buzzards Bay-Rhode Island Sound-Block Island Sound-
208 AM EDT Fri Aug 9 2024

...GALE WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 2 PM EDT
SATURDAY...

* WHAT...South winds 15 to 25 kt with gusts up to 35 kt and seas 
  5 to 8 feet expected.

* WHERE...In Massachusetts coastal waters, Vineyard Sound and 
  Buzzards Bay. In Rhode Island coastal waters, Rhode Island 
  Sound and Block Island Sound.

* WHEN...From 5 PM this afternoon to 2 PM EDT Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

ANZ256-092200-
/O.UPG.KBOX.GL.A.0016.240809T2100Z-240810T1200Z/
/O.NEW.KBOX.GL.W.0023.240809T2100Z-240810T1800Z/
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
208 AM EDT Fri Aug 9 2024

...GALE WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 2 PM EDT
SATURDAY...

* WHAT...South winds 15 to 25 kt with gusts up to 35 kt and seas 
  6 to 9 feet expected.

* WHERE...Coastal Waters from Montauk NY to Marthas Vineyard 
  extending out to 20 nm South of Block Island.

* WHEN...From 5 PM this afternoon to 2 PM EDT Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

ANZ232-092200-
/O.UPG.KBOX.GL.A.0016.240809T2100Z-240810T1800Z/
/O.NEW.KBOX.GL.W.0023.240809T2100Z-240810T1800Z/
Nantucket Sound-
208 AM EDT Fri Aug 9 2024

...GALE WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 2 PM EDT
SATURDAY...

* WHAT...South winds 15 to 25 kt with gusts up to 35 kt and seas 
  4 to 6 feet expected.

* WHERE...Nantucket Sound.

* WHEN...From 5 PM this afternoon to 2 PM EDT Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

ANZ254-255-092200-
/O.UPG.KBOX.GL.A.0016.240809T2100Z-240810T1800Z/
/O.NEW.KBOX.GL.W.0023.240809T2100Z-240810T1800Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
208 AM EDT Fri Aug 9 2024

...GALE WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 2 PM EDT
SATURDAY...

* WHAT...South winds 15 to 25 kt with gusts up to 35 kt and seas 
  5 to 8 feet expected.

* WHERE...Coastal waters from Provincetown MA to Chatham MA to 
  Nantucket MA out 20 nm and Coastal Waters extending out to 25 
  nm South of Marthas Vineyard and Nantucket.

* WHEN...From 5 PM this afternoon to 2 PM EDT Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

ANZ231-250-251-092200-
/O.EXT.KBOX.SC.Y.0072.240809T2100Z-240810T1800Z/
Cape Cod Bay-
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
208 AM EDT Fri Aug 9 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO
2 PM EDT SATURDAY...

* WHAT...South winds 10 to 20 kt with gusts up to 30 kt and seas 
  4 to 6 feet expected.

* WHERE...Cape Cod Bay, Coastal waters east of Ipswich Bay and 
  the Stellwagen Bank National Marine Sanctuary and 
  Massachusetts Bay and Ipswich Bay.

* WHEN...From 5 PM this afternoon to 2 PM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ230-236-092200-
/O.EXT.KBOX.SC.Y.0072.240809T2100Z-240810T1400Z/
Boston Harbor-Narragansett Bay-
208 AM EDT Fri Aug 9 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO
10 AM EDT SATURDAY...

* WHAT...South winds 10 to 20 kt with gusts up to 30 kt and 
  waves 4 to 6 feet expected.

* WHERE...In Massachusetts coastal waters, Boston Harbor. In 
  Rhode Island coastal waters, Narragansett Bay.

* WHEN...From 5 PM this afternoon to 10 AM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
137 
WHUS71 KBOX 091915
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
315 PM EDT Fri Aug 9 2024

ANZ233>235-237-100815-
/O.EXT.KBOX.GL.W.0023.240809T2100Z-240810T1200Z/
Vineyard Sound-Buzzards Bay-Rhode Island Sound-Block Island Sound-
315 PM EDT Fri Aug 9 2024

...GALE WARNING NOW IN EFFECT UNTIL 8 AM EDT SATURDAY...

* WHAT...South winds 15 to 25 kt with gusts up to 35 kt and seas 
  5 to 8 feet expected.

* WHERE...In Massachusetts coastal waters, Vineyard Sound and 
  Buzzards Bay. In Rhode Island coastal waters, Rhode Island 
  Sound and Block Island Sound.

* WHEN...Until 8 AM EDT Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

ANZ256-100815-
/O.EXT.KBOX.GL.W.0023.240809T2100Z-240810T1200Z/
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
315 PM EDT Fri Aug 9 2024

...GALE WARNING NOW IN EFFECT UNTIL 8 AM EDT SATURDAY...

* WHAT...South winds 15 to 25 kt with gusts up to 30 kt and seas 
  7 to 10 feet expected.

* WHERE...Coastal Waters from Montauk NY to Marthas Vineyard 
  extending out to 20 nm South of Block Island.

* WHEN...Until 8 AM EDT Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

ANZ232-100815-
/O.EXT.KBOX.GL.W.0023.240809T2100Z-240810T1200Z/
Nantucket Sound-
315 PM EDT Fri Aug 9 2024

...GALE WARNING NOW IN EFFECT UNTIL 8 AM EDT SATURDAY...

* WHAT...South winds 20 to 25 kt with gusts up to 35 kt and seas 
  4 to 6 feet expected.

* WHERE...Nantucket Sound.

* WHEN...Until 8 AM EDT Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

ANZ254-255-100815-
/O.EXT.KBOX.GL.W.0023.240809T2100Z-240810T1200Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
315 PM EDT Fri Aug 9 2024

...GALE WARNING NOW IN EFFECT UNTIL 8 AM EDT SATURDAY...

* WHAT...South winds 15 to 25 kt with gusts up to 35 kt and seas 
  5 to 8 feet expected.

* WHERE...Coastal waters from Provincetown MA to Chatham MA to 
  Nantucket MA out 20 nm and Coastal Waters extending out to 25 
  nm South of Marthas Vineyard and Nantucket.

* WHEN...Until 8 AM EDT Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

ANZ230-236-100815-
/O.EXT.KBOX.SC.Y.0072.240809T2100Z-240810T1200Z/
Boston Harbor-Narragansett Bay-
315 PM EDT Fri Aug 9 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 AM EDT SATURDAY...

* WHAT...South winds 10 to 20 kt with gusts up to 35 kt and 
  waves 4 to 6 feet expected.

* WHERE...In Massachusetts coastal waters, Boston Harbor. In 
  Rhode Island coastal waters, Narragansett Bay.

* WHEN...Until 8 AM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ231-251-100815-
/O.EXT.KBOX.SC.Y.0072.240809T2100Z-240810T1200Z/
Cape Cod Bay-Massachusetts Bay and Ipswich Bay-
315 PM EDT Fri Aug 9 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 AM EDT SATURDAY...

* WHAT...South winds 10 to 20 kt with gusts up to 30 kt and seas 
  3 to 5 feet expected.

* WHERE...Cape Cod Bay and Massachusetts Bay and Ipswich Bay.

* WHEN...Until 8 AM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ250-100815-
/O.CON.KBOX.SC.Y.0072.240809T2100Z-240810T1800Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
315 PM EDT Fri Aug 9 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT
SATURDAY...

* WHAT...South winds 15 to 25 kt with gusts up to 35 kt and seas 
  4 to 6 feet expected.

* WHERE...Coastal waters east of Ipswich Bay and the Stellwagen 
  Bank National Marine Sanctuary.

* WHEN...Until 2 PM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
329 
WHUS71 KBOX 100753
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
353 AM EDT Sat Aug 10 2024

ANZ233-234-101200-
/O.CAN.KBOX.GL.W.0023.000000T0000Z-240810T1200Z/
/O.EXA.KBOX.SC.Y.0072.000000T0000Z-240810T1200Z/
Vineyard Sound-Buzzards Bay-
353 AM EDT Sat Aug 10 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING...
...GALE WARNING IS CANCELLED...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 30 kt and 
  seas 3 to 5 feet.

* WHERE...Vineyard Sound and Buzzards Bay.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ235-237-102100-
/O.CAN.KBOX.GL.W.0023.000000T0000Z-240810T1200Z/
/O.EXB.KBOX.SC.Y.0072.000000T0000Z-240811T0400Z/
Rhode Island Sound-Block Island Sound-
353 AM EDT Sat Aug 10 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...GALE WARNING IS CANCELLED...

* WHAT...Southwest winds 10 to 20 kt with gusts up to 25 kt and 
  seas 4 to 7 feet.

* WHERE...Rhode Island Sound and Block Island Sound.

* WHEN...Until midnight EDT tonight.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ256-102100-
/O.CAN.KBOX.GL.W.0023.000000T0000Z-240810T1200Z/
/O.EXB.KBOX.SC.Y.0072.000000T0000Z-240811T1200Z/
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
353 AM EDT Sat Aug 10 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT SUNDAY...
...GALE WARNING IS CANCELLED...

* WHAT...West winds 10 to 20 kt with gusts up to 30 kt and seas 
  6 to 9 feet.

* WHERE...Coastal Waters from Montauk NY to Marthas Vineyard 
  extending out to 20 nm South of Block Island.

* WHEN...Until 8 AM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ232-101800-
/O.CAN.KBOX.GL.W.0023.000000T0000Z-240810T1200Z/
/O.EXA.KBOX.SC.Y.0072.000000T0000Z-240810T1800Z/
Nantucket Sound-
353 AM EDT Sat Aug 10 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
...GALE WARNING IS CANCELLED...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 3 to 5 feet.

* WHERE...Nantucket Sound.

* WHEN...Until 2 PM EDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ254-255-102100-
/O.CAN.KBOX.GL.W.0023.000000T0000Z-240810T1200Z/
/O.EXB.KBOX.SC.Y.0072.000000T0000Z-240811T1200Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
353 AM EDT Sat Aug 10 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT SUNDAY...
...GALE WARNING IS CANCELLED...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 5 to 8 feet.

* WHERE...Coastal waters from Provincetown MA to Chatham MA to 
  Nantucket MA out 20 nm and Coastal Waters extending out to 25 
  nm South of Marthas Vineyard and Nantucket.

* WHEN...Until 8 AM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ250-101800-
/O.CON.KBOX.SC.Y.0072.000000T0000Z-240810T1800Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
353 AM EDT Sat Aug 10 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

* WHAT...South winds 10 to 20 kt with gusts up to 30 kt and seas 
  4 to 6 feet.

* WHERE...Coastal waters east of Ipswich Bay and the Stellwagen 
  Bank National Marine Sanctuary.

* WHEN...Until 2 PM EDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ230-236-101200-
/O.CON.KBOX.SC.Y.0072.000000T0000Z-240810T1200Z/
Boston Harbor-Narragansett Bay-
353 AM EDT Sat Aug 10 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS
MORNING...

* WHAT...Southwest winds 10 to 15 kt with gusts up to 25 kt and 
  waves 2 to 4 feet.

* WHERE...In Massachusetts coastal waters, Boston Harbor. In 
  Rhode Island coastal waters, Narragansett Bay.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ231-251-101200-
/O.CON.KBOX.SC.Y.0072.000000T0000Z-240810T1200Z/
Cape Cod Bay-Massachusetts Bay and Ipswich Bay-
353 AM EDT Sat Aug 10 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS
MORNING...

* WHAT...Southwest winds 10 to 15 kt with gusts up to 25 kt and 
  seas 2 to 4 feet.

* WHERE...Cape Cod Bay and Massachusetts Bay and Ipswich Bay.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this gale warning went out at Aug 9, 1:57 AM EDT, 11 minutes earlier.

Area forecast discussion, Aug 9, 1:57 AM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
157 AM EDT Fri Aug 9 2024

.SYNOPSIS...
A few showers possible into tonight, with increased chances for rain
Friday. Debby makes its closest approach to our area Friday night
into Saturday. Debby's passage will bring showers with pockets of
heavier rains and a low risk for severe weather across interior
southern New England. Other than a period of light to moderate rains
Friday night into Saturday morning, little to no impacts are
expected for eastern MA and RI. Rapid improvement Saturday
afternoon. Increasing west breezes will herald an extended stretch
of pleasant and dry weather Sunday into midweek.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Update: 10:30PM

Forecast trends continue with first batch of rain exiting to the
north and a secondary batch moving into southwest Connecticut.
These showers continue to move north/northeast this evening and
are light with small areas of heavier downpours, but the overall
theme is widespread light rains the next couple of hours. Dew
points were generally in the lower 60s, so that should be the
lower limit for low temperatures tonight.

Previous Discussion...

After being generally dry north/wet south we're seeing the high
pressure slowly begin to retreat as the remnants of Debby push
further north toward the mid Atlantic. As this happens more moisture
is being advected north in the form of more widespread cloudcover
and scattered showers. This is the result of a weak mid level warm
front that is lifting north and will bring isolated to scattered
showers the rest of the evening. Overall the lower part of the
atmosphere will be quite saturated with low clouds and fog expected
to expand overnight.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SATURDAY/...
The surface warm front then approaches from the south on Friday,
crossing SNE and pumping up the humidity (dewpoints will be back
into the tropical-feel category, in the low to mid 70s). This comes
as the remnants of Debby begin to pass to our west. This environment
will be somewhat conducive to isolated/scattered showers and
thunderstorms though not seeing a lot of breaks in the clouds during
the day; not expecting coverage to be very widespread until the
better forcing arrives from the west late in the day. More on the
threats from Debby's remnants below:

Heavy rainfall and localized flood potential:

Given the track of the surface low well west of southern New England
the heavy rain and flood threat is greatly diminished. However,
given that we expect up to a few inches of rain to fall over far
western MA/CT, locations that end up beneath prolonged downpours
could see some localized street flooding. Western SNE continues to
be in a Slight Risk (level 2 of 4) of excessive rainfall, so
something to keep an eye on. Rain comes to an end for western zones
by 8AM, moving off of the eastern MA coast through the afternoon.

Severe Weather:

Environment becomes favorable for short-lived tornadoes as remnants
of Debby track to the west of New England later Friday afternoon and
evening. These situations often feature very high shear in lowest
levels and low LCLs but in order to support tornado formation we
need instability in lowest levels (0-3km CAPE) and either surface
boundary or mesolow to focus low level spin.

In this case, we're seeing several favorable signals in model
guidance, especially for western thirds of MA/CT. First, there is
sufficient 0-3km CAPE (over 200 J/kg) as warm front lifts through
during late afternoon and early evening. Local CSTAR research has
shown that we only need to see values of 25-75 J/kg in tropical
remnant environments so that should easily be attainable. Second,
environment itself favors high amounts of shear in lowest levels and
in this case we have over 200 m2s2 of 0-1km shear, much of which is
focused in 0-500m layer. Research has also shown the 0-500m layer
can be a good discriminator for tornadoes vs non tornado
environments (values of 95 or higher). Lastly, LCL heights are down
to 500m which is below the typical height of about 700m.

While these factors line up very well and have support from SREF
Tornado Ingredients, it's not always a lock in these situations.
Certainly we'll be on the eastern edge of more favorable area
(region closer to the actual remnant low itself). But we have to
watch its warm front extending eastward as well as possibility of
mesolow formation along boundary to help enhance spinup. It's also
possible to have all of this occur without any lightning.

It's important to stress that these types of circulations, while
potentially supportive of tornadoes, tend to be very shallow in
nature and do not last very long. Radar detection can be difficult
especially at farther distances from the radar. These situations are
usually handled by issuing Severe Thunderstorm Warnings with the
"Tornado Possible" tag since it is difficult to track these
transient couplets. However, any longer-lived couplets that do
manage to form can be handled with Tornado Warnings.

Marine/Rip Currents:

Southerly winds will be on the increase Friday night and
Saturday morning leading to some gusty winds, mainly over the
waters. A Gale Watch is in effect for the southern waters with
Small Craft Advisories elsewhere. Building wave heights and the
southerly flow will lead to a risk for increased surf and rip
currents for south- facing beaches Friday night into Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Highlights:

* Rains ends for all areas by Sat morning, with rapid improvement in
  conditions and increasing west breezes Sat afternoon.

* Extended stretch of pleasant weather for Sat night through
  midweek, with slightly below normal temperatures, dry weather and
  low humidity.

Details:

Quite the pattern shift expected for this portion of the forecast.
Expecting a broad mid level trough to linger in the vicinity of the
Great Lakes this weekend, before slowly moving off to the NE and
reaching the Maritimes late Tuesday. At the surface, the remnants of
Debby should move into the Saint Lawrence Valley by Saturday
morning, with a cold front sweeping across our region in the
afternoon and overnight. Some question as to how fast this front
will move, but expecting this front to be well offshore by Sunday
morning. After then, a large high pressure over central North
America will slowly build in from the west.

Lingering showers Saturday morning, especially across RI and the
eastern half of MA. These showers end from west to east during the
day, with all areas dry by Saturday evening. This rain-free weather
then expected to continue through at least Tuesday. Some hints for
some diurnal showers Wednesday and Thursday. However, those details
will need time to come into better focus.

Plenty of sunshine should lead to near to slightly below normal
temperatures. Pressure gradient also looks to be weak enough, where
seabreezes are possible each day from Tuesday to Thursday.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Through 12z...Moderate Confidence.

IFR to LIFR, scattered rain and locally dense fog. Light east
to northeast winds 5 to 10 knots.

Today...Moderate Confidence.

Slight improvements from south to north, with a brief period of
MVFR conditions possible this afternoon, 18z to 00z. There will
be scattered rain showers throughout the day, but not an all day
washout. Winds veer from the east to the southeast by 18z, then
south by late afternoon. Wind speed increasing throughout the
day generally 10 to 15 knots with gusts 20 to 25 knots.

Tonight...Moderate Confidence.

Lower end MVFR to IFR, with localized LIFR within heavy rain as
remnant moisture of Debby moves from west to east across
southern New England, between 00z to 10z. Winds are south to
southwest 15 to 20 knots, higher gusts 25 to 30 knots are
possible.

Saturday...High Confidence.

Rapid clearing from west to east early Saturday morning, with
VFR conditions as early as 10z across western terminals and 15z
across the eastern terminals. IFR/MVFR conditions linger for the
Cape and Island terminals through 16z/18z, then become VFR.
Winds are west at 10, while south coast, Cape, and Island
terminals are southwest 15 knots with gusts to 25 knots.

KBOS TAF... High confidence in trends, but moderate confidence
in timing.

IFR to LIFR this morning with periodic light showers.
Visibilities improve through the mid-morning, but low ceilings
remain. Brief period of MVFR conditions this afternoon, but
will return to IFR tonight. Overnight a line of heavy rain and
low risk for embedded thunder. Rapid clearing Saturday as system
moves off shore.

KBDL TAF... High confidence in trends, but moderate confidence
in timing.

IFR to LIFR this morning with periodic light showers. Slight
improvements mid to late morning to MVFR late morning and should
remain through late afternoon, before returning to IFR or LIFR
with a line of heavy rain and low risk for embedded thunder.
Rapid clearing Saturday as system moves off shore.

Outlook /Saturday Night through Tuesday/...

Saturday: Mainly VFR, with local MVFR possible. Windy with
local gusts up to 30 kt. Chance SHRA.

Saturday Night: VFR.

Sunday: VFR. Breezy.

Sunday Night through Tuesday: VFR.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Through Friday night...High Confidence.

Winds become SE tonight with seas 2-4 feet. Friday into Friday
night seas will build, especially over the southern waters
reaching 8-9 feet by Friday night.

Outlook /Saturday Night through Tuesday/...

Saturday: Low risk for Small Craft Advisory winds with gusts up
to 30 kt. Rough seas up to 10 ft. Rain showers likely.

Saturday Night: Winds less than 25 kt. Local rough seas.

Sunday: Winds less than 25 kt. Areas of seas approaching 5 ft.

Sunday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Monday through Tuesday: Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 8 PM this evening to 10 AM EDT
     Saturday for ANZ230-236.
     Small Craft Advisory from 8 PM this evening to 2 PM EDT
     Saturday for ANZ231-250-251.
     Gale Watch from this afternoon through Saturday afternoon for
     ANZ232-254-255.
     Gale Watch from this afternoon through Saturday morning for
     ANZ233>235-237-256.

&&

SYNOPSIS...Belk/BW
NEAR TERM...BW/Dooley
SHORT TERM...BW
LONG TERM...Belk
AVIATION...Belk/BW/Dooley
MARINE...Belk/BW

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:06 AM EDTRip Current StatementBOXBarnstable, Bristol, Dukes, Nantucket, Plymouth18 hr
Aug 9, 2:06 AM EDTHigh Surf AdvisoryBOXBarnstable, Bristol, Dukes, Nantucket, Plymouth42 hr
Aug 9, 5:25 AM EDTDense Fog AdvisoryBOXBarnstable, Bristol, Dukes, Nantucket, Norfolk, Plymouth4 hr

Nearby

Gale Warnings in Massachusetts, 2024Every gale warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.